Alert archive / Michigan / Special Weather Statements in 2008

Special Weather Statement, NWS Grand Rapids, MI

June 15, 2008Kalamazoo County, Michigan

NWS Grand Rapids, MI issued this special weather statement at Jun 15, 2008, 9:21 PM EDT for Kalamazoo County, Michigan. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2008, 9:21 PM EDT (01:21 UTC)
Expired
Jun 15, 2008, 10:15 PM EDT
In force
54 min
Issued by
NWS Grand Rapids, MI

County Kalamazoo County, MI

The radar

The Grand Rapids radar (KGRR), 58 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 1.4 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2008-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 343 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2008-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
343 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1795 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KGRR 160121
SPSGRR

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
921 PM EDT SUN JUN 15 2008

MIZ064-065-071-072-160215-
ALLEGAN-BARRY-KALAMAZOO-VAN BUREN-
921 PM EDT SUN JUN 15 2008

...SPECIAL WEATHER STATEMENT...

AT 919 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR PULLMAN...MOVING EAST AT 35 MPH.

* LOCATIONS IN THE PATH OF THE STORM INCLUDE...

  LACOTA...             KIBBIE...             PULLMAN...
  GRAND JUNCTION...     BLOOMINGDALE...       GOBLES...
  KENDALL...            OTSEGO...             ALAMO...
  PLAINWELL...          KALAMAZOO...

THIS STORM IS CAPABLE OF PRODUCING UP TO DIME SIZE HAIL...OCCASIONAL
CLOUD TO GROUND LIGHTNING...AND BRIEF DOWNPOURS. STAY AWAY FROM HIGH
OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THIS STORM HAS PASSED.

LAT...LON 4243 8545 4225 8548 4234 8589 4242 8623
      4253 8620
TIME...MOT...LOC 0121Z 279DEG 31KT 4245 8610

$$

OSTUNO

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this special weather statement went out at Jun 15, 7:17 PM EDT, 2 hours 4 minutes earlier.

Area forecast discussion, Jun 15, 7:17 PM EDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
717 PM EDT SUN JUN 15 2008

LATEST UPDATE...SYNOPSIS/AVIATION/MARINE/HYDRO...

.SYNOPSIS...(408 PM EDT SUN JUN 15 2008)
A COLD FRONT IN WISCONSIN WILL MOVE EAST OF LOWER MICHIGAN TONIGHT.
COOLER WEATHER WILL MOVE INTO THE REGION MONDAY AND TUESDAY WITH
SOME SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS EXPECTED DURING
THE DAY. FAIR AND COOL WEATHER IS EXPECTED AT NIGHT.

&&

.SHORT TERM...(408 PM EDT SUN JUN 15 2008)
FORECAST CONCERNS IN THE SHORT TERM DEAL WITH SEVERE POTENTIAL
TONIGHT. THE FRONT IN WISCONSIN WON/T MOVE THROUGH THE CWA UNTIL
OVERNIGHT. THE AIR IS UNSTABLE AHEAD OF THE FRONT ACROSS THE CWA.
LAPS SHOWS LI/S IN THE -4C TO -8C RANGE. H5 TEMPS NEAR -15C HAVE
CREATED STEEP LAPSE RATES. COUPLED WITH THE 70KT MID LVL JET...AND
THE POTENTIAL FOR SVR STORMS WILL BE WITH US THROUGH THE EARLY
EVENING. WIND DAMAGE IS THE MAIN THREAT. THE THREAT WILL DIMINISH
SOME AFTER SUNSET AS INSTABILITY SLOWLY DECREASES. HIGH PRESSURE
WILL BUILD IN BEHIND THE FRONT TONIGHT AND LAST THROUGH TUESDAY
NIGHT. MUCH COOLER WX IS EXPECTED AS THE H5 UPPER LOW OVER ONTARIO
WILL BE SLOW TO MOVE EAST. H8 TEMPS AROUND 5C SUGGEST HIGHS IN THE
60S FOR THE BEGINNING OF THE WEEK. WITH SHORT WAVE WRAPPING AROUND
THE UPPER LOW...WE/LL NEED TO KEEP LOW CHC POPS IN THE GRIDS TOO
MONDAY AFTERNOON AND TUESDAY.

&&

.LONG TERM...(408 PM EDT SUN JUN 15 2008)
THE EXTENDED PERIOD LOOKS GENERALLY DRY AS THE UPPER LOW SLOWLY
LIFTS NORTHEAST AND NW FLOW ALOFT MOVES OVER THE CWA. THAT/S
GENERALLY A DRY PATTERN AS SFC HIGH WILL BE OFF TO THE SW OF THE
CWA. THE HIGHEST CHC OF RAIN APPEARS TO BE FRIDAY WHEN THE ECMWF AND
GFS MOVE A WAVE THROUGH THE CWA.

&&

.MARINE...(717 PM EDT SUN JUN 15 2008)
OUTSIDE SOME ISOLATED THUNDERSTORMS...WINDS AND WAVES WILL BE BELOW
SCA CRITERIA TONIGHT AND MONDAY.

&&

.AVIATION...(717 PM EDT SUN JUN 15 2008)
VFR CONDITIONS ARE EXPECTED THROUGH SUNDAY EVENING. ISOLATED
SHOWERS OR THUNDERSTORMS ARE POSSIBLE SUNDAY AFTERNOON BUT THESE ARE
NOT EXPECTED TO BE NUMEROUS ENOUGH TO MENTION IN THE TAFS.

&&

.HYDROLOGY...(717 PM EDT SUN JUN 15 2008)
HAMLIN LAKE IS STILL CAUSING FLOODING OF AREA HOMES AND OPEN AREAS
IN MASON COUNTY. OTHER ROAD WASHOUTS WERE ALSO BEING REPORTED.
LITTLE IF ANY ADDITIONAL RAIN IS EXPECTED THROUGH WEDNESDAY.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.

&&

SYNOPSIS:     OSTUNO
SHORT TERM:   93
LONG TERM:    93
MARINE        93/OSTUNO
AVIATION:     OSTUNO
HYDROLOGY:    93/OSTUNO
Hazardous weather outlook, Jun 15, 5:35 AM EDT, 15 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
535 AM EDT SUN JUN 15 2008

MIZ037>040-043>046-050>052-056>059-064>067-071>074-160845-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
535 AM EDT SUN JUN 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF SOUTHWEST MICHIGAN
TODAY AND TONIGHT. THE HIGHEST RISK OF SEVERE WEATHER IS SOUTH OF A
LINE FROM SOUTH HAVEN TO LANSING THIS AFTERNOON AND EVENING. THE
THREAT IS FOR DAMAGING STRAIGHT LINE WINDS IN EXCESS OF 60 MPH...
LARGE HAIL... AND ISOLATED TORNADOES.

THUNDERSTORM MOVEMENT WILL BE TO THE EAST SOUTHEAST AT AROUND 40
MPH. THE SEVERE WEATHER THREAT IS EXPECTED TO END BY MIDNIGHT
TONIGHT AS A COLD FRONT PASSES THROUGH.

SIGNIFICANT FLOODING CONTINUES ACROSS MUCH OF MASON... LAKE
AND OSCEOLA COUNTIES. RIVERS AND STREAMS ARE AT ELEVATED LEVELS AND
MANY ROADS REMAIN CLOSED DUE TO WASHOUTS OR STANDING WATER.

ALTHOUGH THE STORMS TODAY COULD PRODUCE LOCALLY HEAVY DOWNPOURS...
THEY ARE NOT EXPECTED TO PERSIST LONG ENOUGH OVER ANY ONE AREA TO
AGGRAVATE THE EXISTING FLOODING PROBLEMS OR INDUCE ADDITIONAL
FLOODING. IN FACT MOST LOCATIONS SHOULD SEE LESS THAN A HALF INCH OF
RAIN TODAY AND TONIGHT. AMOUNTS HIGHER THAN THAT SHOULD BE RATHER
LOCALIZED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A FEW ISOLATED THUNDERSTORMS ARE POSSIBLE MONDAY BUT SEVERE WEATHER
IS NOT EXPECTED.

NO HAZARDOUS WEATHER IS EXPECTED TUESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND
EVENING... PARTICULARLY FOR THE COUNTIES SOUTH OF A LINE FROM
MUSKEGON TO ALMA.

LMZ844>849-160845-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
535 AM EDT SUN JUN 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. THE HIGHEST
RISK OF SEVERE WEATHER IS SOUTH OF SOUTH HAVEN. THE THREAT IS FOR
DAMAGING STRAIGHT LINE WINDS IN EXCESS OF 60 MPH... LARGE HAIL...
AND ISOLATED TORNADOES.

THUNDERSTORM MOVEMENT WILL BE TO THE EAST SOUTHEAST AT AROUND 40
MPH. THE SEVERE WEATHER THREAT IS EXPECTED TO END BY MIDNIGHT
TONIGHT AS A COLD FRONT MOVES THROUGH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A FEW ISOLATED THUNDERSTORMS ARE POSSIBLE MONDAY BUT SEVERE WEATHER
IS NOT EXPECTED.

WINDS AND WAVES HAZARDOUS TO SMALL CRAFT ARE POSSIBLE ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND
EVENING... PARTICULARLY SOUTH OF MUSKEGON.

MEADE

In the hours before

Local storm report, Jun 15, 8:37 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
837 PM EDT SUN JUN 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 PM     HAIL             10 E MARION             44.10N 84.95W
06/15/2008  E0.25 INCH       CLARE              MI   TRAINED SPOTTER

            PEA SIZE HAIL REPORTED.

&&

HOVING
Local storm report, Jun 15, 8:54 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
854 PM EDT SUN JUN 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0852 PM     HAIL             5 E HARRISON            44.02N 84.70W
06/15/2008  M0.50 INCH       CLARE              MI   TRAINED SPOTTER

            HAIL UP TO MARBLE SIZE AND ACCUMULATING ON THE GROUND.

&&

HOVING
Local storm report, Jun 15, 8:55 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
855 PM EDT SUN JUN 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0852 PM     HAIL             5 N EVART               43.97N 85.27W
06/15/2008  E0.50 INCH       OSCEOLA            MI   TRAINED SPOTTER

            HAIL UP TO DIME SIZE

&&
Local storm report, Jun 15, 8:59 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
859 PM EDT SUN JUN 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0858 PM     HAIL             1 N HARRISON            44.03N 84.80W
06/15/2008  M1.00 INCH       CLARE              MI   TRAINED SPOTTER

            NUMEROUS REPORTS OF ONE INCH HAIL IN HARRISON.

&&

HOVING
Special weather statement, Jun 15, 9:14 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
914 PM EDT SUN JUN 15 2008

MIZ045-046-160215-
ISABELLA-MECOSTA-
914 PM EDT SUN JUN 15 2008

...SPECIAL WEATHER STATEMENT...

AT 910 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BARRYTON...MOVING EAST AT 30 MPH.

* LOCATIONS IN THE PATH OF THE STORM INCLUDE...

  BARRYTON...           BRINTON...            WEIDMAN...
  BEAL CITY...          ROSEBUSH...           MOUNT PLEASANT...
  LEATON...             DELWIN...

THIS STORM IS CAPABLE OF PRODUCING UP TO DIME SIZE HAIL...OCCASIONAL
CLOUD TO GROUND LIGHTNING...AND BRIEF DOWNPOURS. STAY AWAY FROM HIGH
OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THIS STORM HAS PASSED.

LAT...LON 4381 8528 4374 8459 4351 8459 4351 8462
      4367 8532
TIME...MOT...LOC 0114Z 284DEG 26KT 4371 8519

OSTUNO
Special weather statement, Jun 15, 9:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
921 PM EDT SUN JUN 15 2008

MIZ064-065-071-072-160215-
ALLEGAN-BARRY-KALAMAZOO-VAN BUREN-
921 PM EDT SUN JUN 15 2008

...SPECIAL WEATHER STATEMENT...

AT 919 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR PULLMAN...MOVING EAST AT 35 MPH.

* LOCATIONS IN THE PATH OF THE STORM INCLUDE...

  LACOTA...             KIBBIE...             PULLMAN...
  GRAND JUNCTION...     BLOOMINGDALE...       GOBLES...
  KENDALL...            OTSEGO...             ALAMO...
  PLAINWELL...          KALAMAZOO...

THIS STORM IS CAPABLE OF PRODUCING UP TO DIME SIZE HAIL...OCCASIONAL
CLOUD TO GROUND LIGHTNING...AND BRIEF DOWNPOURS. STAY AWAY FROM HIGH
OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THIS STORM HAS PASSED.

LAT...LON 4243 8545 4225 8548 4234 8589 4242 8623
      4253 8620
TIME...MOT...LOC 0121Z 279DEG 31KT 4245 8610

OSTUNO

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 8:11 PM EDTSpecial Weather StatementGRRClare64 min
Jun 15, 8:40 PM EDTSevere Thunderstorm WarningGRRClare50 min
Jun 15, 8:58 PM EDTSevere Thunderstorm WarningGRRClare, Osceola47 min
Jun 15, 9:02 PM EDTSpecial Marine WarningGRR53 min
Jun 15, 9:14 PM EDTSpecial Weather StatementGRRIsabella61 min
Jun 15, 10:14 PM EDTSpecial Weather StatementGRRCalhoun, Jackson61 min
Jun 16, 11:48 AM EDTSpecial Weather StatementGRRClare, Gratiot, Isabella, Mecosta, Osceola57 min

Nearby

Special Weather Statements in Michigan, 2008Every special weather statement in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.